Hail, Smith
- When
- July 16, 2:26 PM CST
- Where
- Smith County, 3.79 mi SSE of Sandpoint
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.028, -89.448
Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT THU JUL 16 2009 .DISCUSSION...TONIGHT THOUGH FRIDAY NIGHT...WHILE SCATTERED CONVECTION IS FIRING ACROSS THE SOUTH THIS AFTERNOON...AN OUTFLOW BOUNDARY...FROM THE MCS THAT SKIRTED THE NORTHERN HALF OF THE FORECAST AREA THIS MORNING...CONTINUES TO SURGE SOUTH THIS AFTERNOON. AS IT DOES SO...LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP FURTHER SOUTH ALONG AND JUST AHEAD IT. A STORM OR TWO COULD BRIEFLY BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS ALONG WITH SOME HAIL. WITH THE ABUNDANT DEEP MOISTURE ACROSS THE AREA...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY ACTIVITY THROUGH THE EVENING. FOR TONIGHT...CONVECTION WILL SLOWLY WANE THROUGH THE EVENING ACROSS THE AREA...BUT AN ISOLATED SHOWER OR STORM WILL STILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. AFTER MIDNIGHT AND TOWARDS DAY BREAK FRIDAY MORNING THOUGH...RAIN CHANCES WILL INCREASE ACROSS THE NORTHERN HALF OF THE CWA AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO SWING EAST ACROSS THE MID SOUTH TOWARDS THE TENNESSEE VALLEY. THIS LOOKS TO CAUSE YET ANOTHER COMPLEX OF STORMS TO DEVELOP AND RACE EAST SOUTHEAST. THIS COMPLEX COULD VERY WELL IMPACT MY NORTHERN ZONES EARLY FRIDAY MORNING. THUS ILL MAINTAIN POPS ACROSS THE ENTIRE FORECAST AREA TONIGHT...WITH THE BEST POPS ACROSS THE NORTH FOR EARLY TOMORROW MORNING. FRIDAY CONTINUES TO LOOK LIKE ITLL BE OUR BEST CHANCE TO SEE SOME WIDESPREAD SHOWERS AND STORMS ACROSS THE CWA AS A STRONG UPPER TROUGH SWINGS SOUTHEAST TOWARDS THE REGION. THIS WILL FORCE A COLD FRONT...THAT CURRENTLY RESIDES ACROSS THE MID MISSISSIPPI RIVER VALLEY...TO DROP SOUTH TOWARDS AND EVENTUALLY INTO THE FORECAST AREA FRIDAY AFTERNOON. AT PRESENT...THE BEST COMBINATION OF INSTABILITY AND STORMS STILL LOOK TO BE ACROSS THE CENTRAL AND SOUTHERN HALVES OF THE CWA DURING THE AFTERNOON AND EVENING HOURS. NORTHERN AREAS WILL LIKELY SEE GOOD STORMS EARLY IN THE DAY WHICH SHOULD LOWER THEIR SEVERE POTENTIAL AS THE DAY PROGRESSES. WITH STEEP LAPSE RATES EXPECTED TO BE ACROSS THESE AREAS...ILL CONTINUE TO MENTION THE BEST SEVERE POTENTIAL FOR FRIDAY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. IN ADDITION TO THIS...WITH THE DEEP MOISTURE ROOTED OVER THE AREA AS PRECIPITABLE H2O VALUES RANGE BETWEEN 2-2.5 INCHES...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH SATURDAY. /19/ SATURDAY THROUGH NEXT THURSDAY...WE WILL HAVE AN AMPLIFIED PATTERN AS WE MOVE INTO THE WEEKEND. AN UPPER TROUGH WILL AMPLIFY OVER THE REGION WHICH WILL SEND THE FRONT SOUTH OF THE REGION BY SATURDAY MORNING. THIS GENERAL PATTERN WAS AGREED UPON BY THE MEDIUM RANGE MODELS AND ENSEMBLES. THERE MAY BE A FEW SHOWERS IN THE SOUTH FOR SATURDAY THROUGH SUNDAY NORTH OF THE FRONTAL BOUNDARY. THINGS SHOULD DRY OUT IN THE SOUTH BY SUNDAY EVENING. A COOLER AIRMASS WILL MOVE ACROSS THE REGION...WHICH WILL PROVIDE LESS WARM DAYS AND SOME POSSIBLE RECORD LOWS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS SHOWS 3 TO 4 STANDARD DEVIATIONS FROM NORMAL AVERAGE TEMPS FOR THIS TIME OF YEAR. THE UPPER TROUGH AXIS WILL WEAKEN AS WE MOVE INTO TUESDAY OF NEXT WEEK AS FLAT UPPER RIDGING BEGINS TO BUILD ACROSS THE REGION. THIS WILL INCREASE PRECIPITABLE WATER ACROSS THE REGION. THIS WILL BRING A SLIGHT CHANCE OF CONVECTION TO THE ARKLAMISS BY WEDNESDAY. THE COOLER AIRMASS BEHIND THE FRONT WILL BRING HIGHS IN THE MID TO UPPER 80S FOR SATURDAY THROUGH MONDAY. TEMPS WILL BEGIN TO WARM SOME FOR TUESDAY INTO WEDNESDAY AS HIGHS TREND TOWARD THE LOWER 90S. AS FOR LOWS WE MAY BE TOUCHING SOME RECORD READINGS FOR THIS WEEKEND INTO EARLY NEXT WEEK. LOWS WILL DIP INTO THE MIDDLE 50S(WHICH IS 5 TO 8 DEGREES BELOW RECORD LOWS) TO MIDDLE 60S FOR SUNDAY AND MONDAY MORNING...THEN WILL RISE INTO THE LOWER TO MIDDLE 60S BY TUESDAY MORNING. READINGS WILL RISE TO THE UPPER 60S TO LOWER 70S ON WEDNESDAY MORNING AS LOW LEVEL MOISTURE INCREASES ACROSS THE REGION. AS FAR AS LOW TEMPS ARE CONCERN WENT CLOSE TO MEX NUMBERS FOR THE COOL NIGHTS...WHICH IS AROUND THE LOW SIDE OF THE MOS ENSEMBLES NUMBERS. WENT WITH THE HIGH SIDE OF THE ENSEMBLE NUMBERS FOR TUESDAY INTO WEDNESDAY MORNINGS. FOR AFTERNOON HIGHS WENT CLOSE TO A MEX NUMBERS...WHICH IS ON THE LOW SIDE OF THE ENSEMBLE NUMBERS. AS FAR AS POPS ARE CONCERN CUT DOWN POPS SOME SOUTH OF INTERSTATE 20 FOR THE WEEKEND. /17/ && .AVIATION...SCATTERED TSTMS WILL CONTINUE THRU THE AFTERNOON... DIMINISHING THIS EVENING AS DAYTIME HEATING SUBSIDES. PATCHY FOG WILL BE POSSIBLE TOWARD MORNING...ESPECIALLY IN AREAS WHERE HEAVIER RAINFALL OCCURRED. ADDITIONAL TSTMS WILL BE POSSIBLE AFTER MIDNIGHT OVER NWRN ZONES AS STORMS REDEVELOP TO OUR NW AND POSSIBLY BUILD INTO OUR AREA. A COLD FRONT WILL PRODUCE SCT-NUMEROUS THUNDERSTORMS FRIDAY INTO FRIDAY EVENING AS IT DROPS THROUGH THE AREA. QUIETER WEATHER WILL BE ON TAP FOR SATURDAY AS DRIER AIR MOVES IN BEHIND THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 76 90 66 89 / 40 68 38 6 MERIDIAN 75 88 66 86 / 58 74 43 7 VICKSBURG 75 92 65 89 / 26 60 30 5 HATTIESBURG 74 90 70 89 / 48 68 47 17 NATCHEZ 75 90 68 86 / 21 61 32 9 GREENVILLE 76 90 62 88 / 41 55 15 4 GREENWOOD 74 90 62 88 / 46 56 18 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/17/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 517 AM CDT THU JUL 16 2009 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-171030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- 517 AM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL AGAIN OCCUR ACROSS THE REGION THIS AFTERNOON. THE HOTTEST READINGS...ALONG WITH HEAT INDICES THAT WILL RANGE FROM 104 TO 107 DEGREES...WILL OCCUR MAINLY ACROSS AREAS NORTHWEST OF THE NATCHEZ TRACE. A HEAT ADVISORY IS EFFECT FOR THIS AREA UNTIL THIS AFTERNOON. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS ALONG AND NORTH OF I-20. DAMAGING WINDS TO 60 OR 70 MPH ALONG WITH PENNY SIZED HAIL WILL BE THE MAIN RISK AS STORMS MOVE TOWARD THE EAST OR SOUTHEAST. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE PRIMARY TIME FOR THIS ACTIVITY WILL BE BETWEEN 3 AND 8 PM WITH THE MAIN AXIS OF STRONGEST STORMS FROM GREENVILLE TO MERIDIAN AND POINTS NORTH. ADDITIONAL STRONG STORMS MAY DEVELOP TOWARD FRIDAY MORNING AND PRODUCE ADDITIONAL HEAVY RAIN ACROSS THE HIGHWAY 82 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE STORMS CAPABLE OF PRODUCING STRONG DAMAGING WINDS...PENNY SIZE HAIL...AND LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE FRIDAY OVER AREAS PARTICULARLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. BEYOND FRIDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TODAY AND POSSIBLY AGAIN FRIDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ026-MSZ054>066-072>074-171030- CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 517 AM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FOR AREAS SOUTH OF I-20. WIND GUSTS BETWEEN 40 AND 50 MPH WILL POSSIBLE IN THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS STORMS MOVE SLOWLY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE STORMS CAPABLE OF PRODUCING STRONG DAMAGING WINDS...PENNY SIZE HAIL...AND LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE FRIDAY OVER AREAS PARTICULARLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. BEYOND FRIDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEED FRIDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
The Jackson/Brandon,MS radar (KDGX), 58 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
9 hail, 8 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.
An 18 year old male was struck by lightning in the Carnes Community.
Penny sized hail was reported west of Magee.
Nickel sized hail fell on Gayden Road.
A few trees were blown down off of Gayden Road.
Dime to nickel sized hail fell for several minutes just west of Raymond on Dupree Road. A car suffered some minor paint damage.
Penny to nickel sized hail occurred around Hawkins Field.
Multiple trees down near the Natchez Trace Parkway.
At least 8 inches of water covered parts of Industrial Drive in the vicinity of Hawkins Field Airport. Some of the exit ramps of I-220 had water covering them in this general area.
A few trees were down along Red Oak Cove.
Some trees and large limbs were blown down in the area.
A few trees were blown down around Walthall.
Numerous large limbs blown down around Inverness.
Locally heavy rain, between 2 and 3 inches, caused flooding around parts of Grenada. Water was in 1 home and threatened several others. Many area roads and streets were under water and flooded.
Locally heavy rainfall caused a few roads around Walthall to flood.
Large limbs were reported down by the Carrollton police department.
Metal roof of a lumber building was blown onto a car causing one minor injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191168, 187141, 191169, 187142, 187144, 187146, 187149, 187150, 191181, 187151, 191197, 187152, 191204, 187281, 187153, 187283, 187284, 187292, 191227, 187289, 187295.